Texas, 2014

Hail in Texas, April 21, 2014

April 21, 2014 · NWS FWD · 11 events in 4 counties and zones

A complex of thunderstorms developed in the afternoon of April 21st. The storms produced mostly small hail across the southern half of the area but golf ball sized hail was reported in Ellis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of thunderstorms developed in the afternoon of April 21st. The storms produced mostly small hail across the southern half of the area but golf ball sized hail was reported in Ellis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 21, 2:46 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 21, 2:46 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CDT MON APR 21 2014

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH
TEXAS THROUGH LATE AFTERNOON AS A COLD FRONT MOVES INTO THE
REGION. CONVECTIVE PARAMETERS INDICATED THE CAP HAD ERODED AS OF 3
PM WITH CAPE ON THE ORDER OF 1000 TO 1500 J/KG. THE BREAKS IN THE
CLOUDS ACROSS THE WESTERN COUNTIES DURING THE AFTERNOON HAVE
HELPED TO DESTABILIZE THE ATMOSPHERE. THEREFORE...WE EXPECT SOME
SEVERE STORMS TO DEVELOP THERE INITIALLY. THE PRIMARY HAZARD WILL
BE FROM DAMAGING DOWNBURST WINDS AND HAIL. THE TORNADO POTENTIAL
IS LOW OVERALL SINCE THERE IS NO REAL MECHANISM TO BACK THE
SURFACE WINDS...BUT THERE IS ALWAYS A CHANCE OF INTERSECTING
OUTFLOWS AND A BRIEF TORNADO.

THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT WITH
THE PASSING COLD FRONT. THE FRONT WILL BE RELATIVELY WEAK AND
BRING LITTLE MORE THAN A DOSE OF DRIER AIR TO THE REGION.
OVERNIGHT LOWS TONIGHT WILL COOL INTO THE 50S AND LOWER 60S.

HIGH PRESSURE WILL BUILD OVER TEXAS ON TUESDAY AND BRING CLEAR
SKIES AND LIGHT WINDS. TEMPERATURES WILL STILL MANAGE TO WARM INTO
THE UPPER 70S AND LOWER 80S.

THE UPPER RIDGE AXIS WILL MOVE EAST OF THE REGION WEDNESDAY WHILE
ANOTHER UPPER LEVEL STORM SYSTEM ORGANIZES OVER THE WESTERN CONUS.
SURFACE LEE TROUGHING ACROSS THE CENTRAL HIGH PLAINS WILL RESULT
IN A RAPID RETURN OF LOW LEVEL MOISTURE WEDNESDAY. LARGE SCALE
LIFT WILL BE ON THE INCREASE WEDNESDAY NIGHT THROUGH THURSDAY AS
THE UPPER TROUGH TRANSLATES FROM THE CENTRAL ROCKIES TO THE
CENTRAL PLAINS. THE COMBINATION OF LIFT AND MOISTURE WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION WEDNESDAY NIGHT
THROUGH THURSDAY.

PRECIPITATION CHANCES WILL DECREASE THURSDAY NIGHT WHEN A COLD
FRONT MOVES INTO THE REGION. HOWEVER...THE FRONT WILL MOST LIKELY
STALL ACROSS THE SOUTHERN ZONES THURSDAY NIGHT AND LIFT NORTHWARD
ON FRIDAY IN RESPONSE TO ANOTHER DEVELOPING LOW PRESSURE SYSTEM IN
THE WEST. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS
SYSTEM BOTH FRIDAY AFTERNOON AND SATURDAY AFTERNOON.

THE UPPER LEVEL LOW PRESSURE SYSTEM IS PROGGED BY THE GFS TO
DEEPEN NEAR THE FOUR CORERS REGION ON SATURDAY AND BRING A LATE
SEASON SNOW STORM TO THE FRONT RANGE OF THE ROCKIES AND
RAIN/THUNDERSTORMS TO NORTH TEXAS. THE ECMWF SOLUTION IS MUCH
FARTHER NORTH WITH THE UPPER LOW AND KEEPS THE BULK OF THE
PRECIPITATION NORTH OF THE REGION. FOR NOW WE WILL KEEP CHANCE
POPS IN THE FORECAST FOR SUNDAY AND AWAIT SOME MODEL CONSISTENCY.
IF THE GFS SOLUTION DOES VERIFY...NORTH TEXAS COULD SEE SOME
APPRECIABLE RAINFALL SUNDAY THROUGH MONDAY OF NEXT WEEK.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  81  60  85  63 /  50   5   5   5  20
WACO, TX              62  81  59  84  63 /  60  10   5   5  20
PARIS, TX             59  76  55  79  61 /  60   5   5   5  20
DENTON, TX            58  81  57  85  63 /  30   5   5   5  30
MCKINNEY, TX          57  78  55  82  62 /  50   5   5   5  20
DALLAS, TX            62  80  62  84  63 /  50   5   5   5  20
TERRELL, TX           60  79  57  82  62 /  60   5   5   5  20
CORSICANA, TX         62  80  60  83  62 /  60  10   5   5  20
TEMPLE, TX            62  82  59  84  63 /  60  10   5   5  20
MINERAL WELLS, TX     57  81  54  85  62 /  20   5   5   5  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/79
Hazardous weather outlook, Apr 21, 2:48 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
348 PM CDT MON APR 21 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
348 PM CDT MON APR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON...THIS EVENING...AND OVERNIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL TEXAS
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
HOWEVER...AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY SOUTHEAST
OF A LINE FROM LAMPASAS...TO HILLSBORO...TO TERRELL. THE ACTIVITY
WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT AS A COLD FRONT
SWEEPS THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES WILL RETURN AS EARLY AS WEDNESDAY EVENING AND
CONTINUE THROUGH SUNDAY. THE BULK OF THE ACTIVITY WILL BE DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME SEVERE WEATHER
WILL BE POSSIBLE WITH THE STRONGER ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING...PRIMARILY SOUTHEAST OF A LINE FROM GOLDTHWAITE...TO GLEN
ROSE...TO MUENSTER.

25

In the hours before

Special weather statement, Apr 21, 3:18 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
418 PM CDT MON APR 21 2014

TXZ156-212145-
LAMPASAS TX-
418 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  LAMPASAS COUNTY

AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF LAMPASAS...MOVING EAST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LAMPASAS.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3120 9857 3125 9854 3146 9818 3107 9790
      3104 9792 3103 9844 3107 9849 3108 9846
      3111 9846 3112 9850 3110 9853 3112 9855
      3116 9850
TIME...MOT...LOC 2118Z 285DEG 15KT 3121 9809
Special weather statement, Apr 21, 3:22 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT MON APR 21 2014

TXZ134-212145-
ELLIS TX-
422 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ELLIS COUNTY

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF RED OAK...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ENNIS...FERRIS...OAK LEAF...
OVILLA...PALMER AND RED OAK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3229 9661 3248 9696 3255 9693 3255 9653
      3253 9651 3252 9650
TIME...MOT...LOC 2122Z 289DEG 19KT 3249 9685
Special weather statement, Apr 21, 3:30 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
430 PM CDT MON APR 21 2014

TXZ159-212200-
MCLENNAN TX-
430 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  MCLENNAN COUNTY

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF MCGREGOR...MOVING EAST AT
25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLMEAD...BEVERLY HILLS...
BRUCEVILLE-EDDY...CRAWFORD...HALLSBURG...HEWITT...LACY-LAKEVIEW...
LORENA...MART...MCGREGOR...MOODY...NORTHCREST...RIESEL...ROBINSON...
WACO...WEST AND WOODWAY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3133 9743 3159 9760 3186 9704 3152 9681
      3124 9734
TIME...MOT...LOC 2130Z 269DEG 22KT 3160 9747
Special weather statement, Apr 21, 3:42 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
442 PM CDT MON APR 21 2014

TXZ134-212215-
ELLIS TX-
442 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ELLIS COUNTY

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER RED OAK...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FERRIS...OAK LEAF...PALMER
AND RED OAK.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM. HALF INCH HAIL WAS REPORTED NEAR RED OAK.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3227 9650 3249 9688 3255 9686 3255 9653
      3253 9651 3248 9651 3244 9648 3241 9644
      3235 9645 3233 9639
TIME...MOT...LOC 2142Z 291DEG 21KT 3249 9678
Special weather statement, Apr 21, 3:45 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT MON APR 21 2014

TXZ157-212215-
CORYELL TX-
445 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CORYELL COUNTY

AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF GATESVILLE...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FORT GATES...GATESVILLE AND
MOTHER NEFF STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3131 9798 3147 9793 3148 9753 3132 9742
      3131 9744 3120 9764
TIME...MOT...LOC 2146Z 284DEG 19KT 3136 9785
Special weather statement, Apr 21, 3:52 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
452 PM CDT MON APR 21 2014

TXZ144-145-159-212215-
HILL TX-MCLENNAN TX-BOSQUE TX-
452 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BOSQUE COUNTY
  SOUTHWESTERN HILL COUNTY
  NORTHEASTERN MCLENNAN COUNTY

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES EAST OF CLIFTON...MOVING EAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE WEST.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3186 9704 3166 9690 3174 9748 3195 9751
TIME...MOT...LOC 2152Z 282DEG 14KT 3181 9735

The radar

The Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Bosque

When
April 21, 4:29 PM CST
Where
Bosque County, 2.72 mi SW of Morgan
Measured
1 in hail
Reported by
Public
Coordinates
31.990, -97.650

Hail to the size of quarters was reported 5 miles north of Meridian.

Hail, Bosque

When
April 21, 4:39 PM CST
Where
Bosque County, Meridian
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.920, -97.650

Meridian VFD reported nickel sized hail.

Hail, Ellis

When
April 21, 4:43 PM CST
Where
Ellis County, Ennis
Measured
1 in hail
Reported by
Public
Coordinates
32.330, -96.630

Quarter sized hail was reported in Ennis.

Hail, Lampasas

When
April 21, 5:07 PM CST
Where
Lampasas County, Lampasas
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.070, -98.180

Broadcast media reported quarter sized hail in Lampasas.

Hail, Ellis

When
April 21, 5:43 PM CST
Where
Ellis County, 1.81 mi NW of Waxahachie
Measured
1.75 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
32.420, -96.870

Trained spotters reported golf ball sized hail approximately 2 miles northwest of Waxahachie.

Hail, Ellis

When
April 21, 5:56 PM CST to 5:58 PM CST
Where
Ellis County, Waxahachie
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -96.850

Quarter sized hail was reported in Waxahachie.

Hail, Ellis

When
April 21, 6:09 PM CST to 6:13 PM CST
Where
Ellis County, 1.76 mi NW of Waxahachie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.416, -96.873

Hail, Ellis

When
April 21, 6:24 PM CST to 6:25 PM CST
Where
Ellis County, Midlothian
Measured
0.88 in hail
Reported by
Public
Coordinates
32.480, -96.980

Nickel sized hail was reported in Midlothian.

Hail, Hill

When
April 21, 6:25 PM CST
Where
Hill County, Itasca
Measured
1.5 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
32.170, -97.150

Trained spotters reported ping pong ball sized hail in Itasca.

Hail, Ellis

When
April 21, 6:30 PM CST
Where
Ellis County, Waxahachie
Measured
0.75 in hail
Reported by
Public
Coordinates
32.400, -96.850

Hail, Hill

When
April 21, 6:35 PM CST
Where
Hill County, 2.44 mi WSW of Midway
Measured
0.88 in hail
Reported by
Public
Coordinates
32.090, -97.040

Nickel sized hail was reported near Carl's Corner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514704, 514705, 514706, 514707, 514708, 514709, 514710, 514711, 514712, 514713, 514715.